MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 09/04/2026
Type of Reportable Event Death
Event or Problem Description
An impella rp flex smartassist was inserted via right femoral vein access in a 48-year-old female patient presenting with acute myocardial infarction and cardiogenic shock.The patient's comorbidities included coronary artery disease and prior coronary artery bypass graft surgery.Prior to initiation of support, the patient was classified as society for cardiovascular angiography and interventions (scai) shock stage e, characterized by hypoperfusion and end-organ dysfunction despite extensive therapeutic intervention and associated with high mortality.Prior to implantation, the patient was supported with inotropes, vasopressors, respiratory support, and extracorporeal membrane oxygenation (ecmo), which served as the primary support modality.On the day following implantation, the medical team identified laboratory evidence of hemolysis with a plasma free hemoglobin level of 600 mg/dl.A repeat plasma free hemoglobin measurement remained elevated at 299 mg/dl.No specific intervention for the reported hemolysis was documented.The patient remained supported with the impella rp flex smartassist and ecmo and was also receiving dialysis during support.After approximately 36 hours of support, the decision was made to withdraw care and the patient expired.During support, the impella rp flex smartassist functioned as intended.No device malfunction, interruption in support, or abnormal pump performance was reported.While on support the device functioned as expected at performance level p-9 with 3.6l/min flow with 5% dextrose in water with sodium bicarbonate in the purge solution.The reported hemolysis is considered multifactorial in nature.Mechanical circulatory support devices are associated with increased red blood cell shear stress and may contribute to hemolysis.Contributing factors in this case may include the concurrent use of both impella rp flex smartassist and ecmo, which can further increase the risk of hemolysis.Additional contributing factors include the patient's dialysis therapy and possible pump movement associated with transfer from the community hospital to the tertiary care center.The patient's death is most likely attributable to the underlying critical clinical condition, including acute myocardial infarction, cardiogenic shock, and scai shock stage e with persistent hypoperfusion and end-organ dysfunction despite maximal medical therapy and multiple forms of mechanical circulatory support.The impella rp flex smartassist functioned as intended throughout the support period, and no device-related malfunction was reported.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50740043
Report Number1220648-2026-12783
Device Sequence Number10633761
Product Code PYX
UDI-Device Identifier00813502012811
UDI-Public(01)00813502012811(17)280229(10)2027929394
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2027929394
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2026
Supplement Date Received by Manufacturer09/05/2026
Initial Report FDA Received Date09/11/2026
Supplement Report FDA Received Date09/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/06/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Extracorporeal membrane oxygenation
Outcome Attributed to Adverse Event Death;
Patient Age48 YR
Patient SexFemale
Patient Weight261 LB
Patient RaceBlack Or African American